Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2011

Flash Flood Warning 152, NWS JSJ

November 9, 2011

NWS JSJ issued this flash flood warning at Nov 9, 2011, 9:35 AM CST. It was in force for 102 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 9, 2011, 9:35 AM CST (15:35 UTC)
Expired
Nov 9, 2011, 11:17 AM CST
In force
102 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 144 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WGCA52 TJSJ 091535
FFWSJU
VIC010-091830-
/O.NEW.TJSJ.FF.W.0152.111109T1535Z-111109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1135 AM AST WED NOV 9 2011

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING ISLAND

  IN THE U.S. VIRGIN ISLANDS
     SAINT CROIX

* UNTIL 230 PM AST

* AT 1128 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN JUST SOUTH OF THE 
CHRISTIANSTED AIRPORT MOVING NORTH ABOUT 10 MPH. RADAR HAS ESTIMATED 
RAINFALL RATES GREATER THAN TWO INCHES PER HOUR WITH THESE 
THUNDERSTORMS. THIS AMOUNT OF RAIN WILL CAUSE FLASH FLOODING IN 
URBAN AREAS AND DRY GUTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1774 6458 1768 6474 1767 6491 1770 6489
      1776 6490 1778 6488 1777 6483 1779 6478
      1776 6471 1777 6462 1779 6464 1780 6463
      1779 6460 1777 6462 1776 6456

$$

ROSA
ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
608 
WGCA72 TJSJ 091717
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
117 PM AST WED NOV 9 2011

VIC010-091727-
/O.CAN.TJSJ.FF.W.0152.000000T0000Z-111109T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAINT CROIX VI-
117 PM AST WED NOV 9 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SAINT CROIX
ISLAND...

DOPPLER RADAR INDICATED THAT THE HEAVY RAIN WHICH AFFECTED THIS AREA
HAD DISSIPATED OR MOVED AWAY. NO SIGNIFICANT ADDITIONAL RAINFALL IS
EXPECTED ACROSS THESE AREAS AT THIS TIME.

LAT...LON 1774 6458 1768 6474 1767 6491 1770 6489
      1776 6490 1778 6488 1777 6483 1779 6478
      1776 6471 1777 6462 1779 6464 1780 6463
      1779 6460 1777 6462 1776 6456

$$

ROSA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 9, 9:33 AM CST, 2 minutes earlier.

Area forecast discussion, Nov 9, 9:33 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1133 AM AST WED NOV 9 2011

.UPDATE...A LOW PRESSURE SYSTEM SOUTHWEST OF BERMUDA WILL
CONTINUE TO MAINTAIN A TROUGH OVER OUR AREA...WHICH WILL KEEP
ABUNDANT MOISTURE WITH ENOUGH INSTABILITY TO PRODUCE SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA. ALTHOUGH...THIS
FEATURE WILL SLOWLY MOVE AWAY THE LOCAL AREA DURING THE NEXT FEW
DAYS... HIGH MOISTURE CONTINUES OVER AREA WITH PW VALUES AROUND
2.0 INCHES. HOWEVER...THE DENSE CLOUD COVER ACROSS THE NORTHEAST
CARIBBEAN COULD LIMIT THE RADIATIONAL HEATING ACROSS THE ISLANDS
AND THIS WILL LIKELY LIMIT IMPACT OF SEA BREEZE CONVERGENCE AND
THE CONVECTIVE DEVELOPMENT OVER PUERTO RICO. ALL OPERATIONAL
MODELS ARE FORECASTING LESS ORGANIZED CONVECTION OVER PUERTO RICO...
BUT WITH THE MOST INTENSE OCCURRING OVER THE COASTAL WATERS AND
NEAR THE USVI...CULEBRA AND VIEQUES. NEVERTHELESS...ANY BREAK IN
THE CLOUD COVER WILL HELP TO TRIGGER THE SHOWER AND THUNDERSTORM
ACTIVITY ACROSS PARTS OF PUERTO RICO THIS AFTERNOON. OVERALL...
ENOUGH MOISTURE AND INSTABILITY REMAIN ACROSS THE AREA TODAY...
TO PRODUCE HEAVY RAINS.

&&

.AVIATION...MVFR/IFR CONDS IN SHRA/TSRA ARE POSSIBLE ACROSS THE
USVI TAF SITES THROUGH AT LEAST 09/20Z. ELSEWHERE...VFR CONDS
WILL PREVAIL THROUGH THE DAY...BUT VCSH AND -RA WILL BE POSSIBLE
THROUGH 09/20Z.

&&

.PREV DISCUSSION... /ISSUED 451 AM AST WED NOV 9 2011/

SYNOPSIS...THE SURFACE LOW ASSOCIATED WITH TROPICAL STORM SEAN WILL
CONTINUE TO SEND LARGE LONG PERIOD NNW SWELLS TOWARDS THE LOCAL
REGION DURING THE NEXT FEW DAYS. THEREAFTER...SEAN WILL LIFT NORTHWARD
WITH A COLD FRONTAL SYSTEM FROM THURSDAY INTO FRIDAY. COMPUTER
MODELS CONTINUE INSISTING IN A DRIER WEATHER PATTERN STARTING THIS
COMING WEEKEND.

DISCUSSION...DEEP MOISTURE AND INSTABILITY DUE TO AN UPPER TROUGH
HAS CAUSED SOME THUNDERSTORM DEVELOPMENT ACROSS THE SOUTHERN COAST
OF PUERTO RICO AS WELL AS ACROSS THE NORTHEAST QUADRANT.

THIS UPPER TROUGH WITH THE AVAILABLE MOISTURE WILL CONTINUE TO
HELP DEVELOP SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY TODAY.
WITH THE SOUTH SOUTHWESTERLY FLOW...EXPECT THE AFTERNOON
CONVECTION TO AFFECT MOSTLY THE INTERIOR AND NORTHERN
MUNICIPALITIES OF PUERTO RICO. THIS DEEP MOISTURE OF AROUND 2.0
INCHES PWAT IS EXPECTED AT LEAST THROUGH TODAY...WITH A SLIGHT
DECREASE IN MOISTURE FOR THURSDAY AND FRIDAY. MID LEVEL
MOISTURE WILL NOT BE AS ABUNDANT AFTER FRIDAY. THEREFORE...IT IS
EXPECTED THAT THIS PATTERN OF POSSIBLE MORNING SHOWERS ACROSS THE
WATERS...SMALLER ISLANDS...AND COASTAL MUNICIPALITIES WITH AFTERNOON
CONVECTION OVER THE INTERIOR AND NORTHERN SECTIONS OF PUERTO
RICO...WILL CONTINUE UNTIL AT LEAST FRIDAY.

AVAILABLE MOISTURE...AS WELL AS MID TO UPPER LEVEL DYNAMICS SEEM
TO BE LESS CONDUCIVE FOR THUNDERSTORMS FOR THIS UPCOMING WEEKEND
AND INTO NEXT WEEK. AS THE UPPER TROUGH LIFTS...TROPICAL STORM
SEAN GETS ABSORBED AND THE WINDS SHIFT TO MORE FROM THE EAST AND
THEN NORTHEAST.

AVIATION...AREAS OF SHRA/TSRA WILL PERSIST OVER SRN AND ERN
PUERTO RICO AND SAINT THOMAS THRU 09/12Z WITH MTN OBSCURATIONS AND
LCLY MVFR CONDS AT TJPS. AFT 09/12Z PR TAF SITES VFR. AFT 09/16Z
AREAS OF SHRA/TSRA DEVELOPING WITH MVFR/IFR CONDS INTERIOR PUERTO
RICO AND TJMZ AND POSSIBLY TJBQ AND TJSJ. MTN OBSCURATIONS
WIDESPREAD. LEEWARD ISLANDS...BRIEF MVFR PSBL TKPK AND TNCM THRU
PD MAINLY DUE TO CIGS. WINDS LIGHT AND VRB XCP NR TSRA BLO 5 KFT.
WINDS SW 15-20 KTS BTWN 5-20 KFT.

MARINE...BUOY 41043 CONTINUES TO SHOW WAVE HEIGHTS OF OVER 8 FEET
WITH A 10 SECOND PERIOD. THEREFORE...THE SMALL CRAFT ADVISORY FOR
THE OFFSHORE ATLANTIC WATERS HAS BEEN EXTENDED UNTIL FRIDAY AT 3
AM AST.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  85  76 /  70  20  20  20
STT  87  77  86  78 /  80  20  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

11/64
Hazardous weather outlook, Nov 9, 4:09 AM CST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
609 AM AST WED NOV 9 2011

AMZ710>745-PRZ001>013-101015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
609 AM AST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
CONSIDERABLE MOISTURE...LIGHT WINDS AND A TROPICAL WAVE PASSING
TO THE SOUTH WILL ALLOW STRONG THUNDERSTORMS TO DEVELOP THIS
AFTERNOON. THIS RAIN WILL FALL ON ALREADY SATURATED GROUND
CAUSING RAPID RISES IN SMALL STREAM AND LOCAL INUNDATIONS OF
URBAN AND LOW-LYING AREAS...MAINLY IN THE INTERIOR PORTION OF
PUERTO RICO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
DEEP MOISTURE AND LIGHT WINDS WILL CONTRIBUTE TO STRONG SLOWLY
MOVING AFTERNOON THUNDERSTORMS...MAINLY IN THE INTERIOR OF PUERTO
RICO THAT WILL CAUSE LOCAL URBAN AND SMALL STREAM FLOODING. SOME
OF THE THUNDERSTORMS MAY DRIFT TOWARD THE COAST.

.SPOTTER INFORMATION STATEMENT...REPORTS OF FLOODING OR HAIL
OBSERVED ARE REQUESTED.

AMZ715-725-VIZ001-002-101015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
609 AM AST WED NOV 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Nov 9, 5:16 AM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
716 AM AST WED NOV 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     FLOOD            NAGUABO                 18.21N 65.74W
11/09/2011                   NAGUABO            PR   BROADCAST MEDIA

            HIGHWAY 31 IMPASSABLE.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 7:37 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 9, 7:51 AM CSTAreal Flood AdvisoryJSJ106 min
Nov 9, 8:34 AM CSTAreal Flood AdvisoryJSJ64 min
Nov 9, 9:05 AM CSTFlash Flood WarningJSJ3 hr
Nov 9, 9:37 AM CSTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.